Idaho, 2014Dust Storm in Idaho, April 15, 2014
April 15, 2014 · NWS PIH · 1 event in 1 county or zone
Strong winds caused blowing dust to close interstate 15 from Idaho Falls to Roberts from 1:30 through 6 pm.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds caused blowing dust to close interstate 15 from Idaho Falls to Roberts from 1:30 through 6 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 15, 2:08 AM MST, 10 hours 22 minutes earlier.
Area forecast discussion, Apr 15, 2:08 AM MST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
308 AM MDT TUE APR 15 2014
.SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON. A STORM SYSTEM
WILL CONTINUE TO MOVE ACROSS THE REGION TODAY. WE ARE ALREADY
SEEING CLOUD COVER OUT AHEAD OF THE MAIN SYSTEM THIS MORNING.
LATER THIS AFTERNOON...WE WILL SHOWERS AND EVEN A LONE
THUNDERSTORM DEVELOP OVER MAINLY THE CENTRAL AND EASTERN MOUNTAINS
AS THE MAIN PART OF THE SYSTEM AND THE COLD FRONT SWINGS THROUGH.N
SNOW LEVELS WILL FLUCTUATE BETWEEN 5500 AND 7000FT BUT ANY
RAIN/SNOWFALL WILL BE LIGHT. THE BIGGER IMPACT WILL LIKELY COME
FROM STRONG WINDS AND BLOWING DUST/SAND. WE ARE ALREADY SEEING
GUSTY WINDS DEVELOPING ACROSS THE SNAKE PLAIN AND ALSO EMPTYING
OUT OF THE SOUTHERN HIGHLANDS. STRONGER SOUTHWEST AND EVENTUALLY
MORE NORTHWESTERLY WINDS WILL OVERTAKE EASTERN IDAHO THIS
AFTERNOON AND EVENING. THE STRONGEST WINDS WILL OCCUR ACROSS MOST
OF THE SNAKE PLAIN...MAGIC VALLEY AND INTO THE SOUTH CENTRAL
HIGHLANDS. THERE WILL ALSO BE SOME STRONG WINDS IN THE CARIBOU
HIGHLANDS IMMEDIATELY ADJACENT TO AREAS EAST OF I-15 AND ALSO
EMPTYING OUT OF THE CENTRAL MOUNTAINS INTO THE ARCO DESERT/INL
AREA. WE DECIDED TO LEAVE THOSE AREAS OUT OF THE WIND ADVISORY FOR
TODAY DUE TO THE SMALL AREA BEING AFFECTED. HOWEVER...WE DID
EXPAND THE WIND ADVISORY ALREADY OUT THERE TO INCLUDE THE UPPER
PLAIN. WINDS OVERALL MAY BE A TAD LIGHTER BUT WILL BE ENOUGH OF AN
ISSUE AS WELL AS BLOWING DUST AND SAND NORTH OF IDAHO FALLS TO
REXBURG TOWARD THE SAND DUNES. WINDS SHOULD DIE DOWN QUICKLY BUT
REMAIN BREEZY AFTER SUNSET.
THE PATTERN QUICKLY TRANSITIONS TO NORTHWEST BY WEDNESDAY AND WE
SHOULD SEE A BRIEF RIDGE OF HIGH PRESSURE BUILD ACROSS THE AREA ON
THURSDAY. SHOWERS WILL CONTINUE ACROSS PORTIONS OF THE CENTRAL AND
EASTERN MOUNTAINS TONIGHT...WITH SOME INCREASE IN COVERAGE TOMORROW
FOR THE MOUNTAINS ESPECIALLY TOWARD ISLAND PARK AND CHALLIS. SNOW
LEVELS WILL BE DOWN TO VALLEY FLOORS TONIGHT...REBOUNDING TO
5500-6000FT WEDNESDAY AFTERNOON. WE WILL GRADUALLY SWITCH TO HIGH
PRESSURE FOR THURSDAY...ALTHOUGH EXPECT SOME CLOUDS A FEW SHOWERS
STILL CLOSER TO ISLAND PARK MOST LIKELY. TEMPERATURES WILL BE
COOLER TOMORROW BEHIND THE FRONT BUT WARM BACK UP INTO THE 60S FOR
MANY VALLEY LOCATIONS FOR THURSDAY. KEYES
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.
A SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION THURSDAY NIGHT AND
FRIDAY. THIS WILL PRODUCE ISOLATED TO SCATTERED SHOWERS THROUGHOUT
THE AREA. HIGH PRESSURE BUILDS IN BEHIND THE TROUGH. LOOKS LIKE DRY
WEATHER WILL HANG AROUND FOR THE WEEKEND AND PERHAPS INTO EARLY NEXT
WEEK. MODELS SLOWING DOWN THE ARRIVAL OF THE NEXT SYSTEM. TEMPS LOOK
TO BE ABOVE NORMAL DURING THE EXTENDED FORECAST.
VALLE
&&
.AVIATION...A FRONT WILL MOVE THROUGH THE REGION TODAY. EXPECT GUSTY
CONDITIONS THROUGHOUT THE REGION TODAY. NOT MUCH MOISTURE TO WORK
WITH SO MOST OF THE SHOWERS WILL REMAIN IN THE MOUNTAINS AND
HIGHLANDS. VFR CONDITIONS FORECASTED AT ALL TAF SITES TODAY.
VALLE
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING
IDZ017-020>022.
&&
Hazardous weather outlook, Apr 15, 2:48 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
348 AM MDT TUE APR 15 2014
IDZ017>025-031-032-161000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
348 AM MDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY. THIS WILL BRING
SHOWERS TO MOST OF THE CENTRAL AND EASTERN MOUNTAINS THROUGH
TONIGHT.
STRONGER WINDS WILL ALSO DEVELOP TODAY ACROSS ALL OF
EASTERN IDAHO. 15-30 MPH SUSTAINED WITH HIGHER GUSTS WILL BE
COMMON ACROSS MANY MOUNTAINOUS AREAS TODAY. 25-40 MPH WINDS
SUSTAINED WITH HIGHER GUSTS ARE EXPECTED ACROSS THE SNAKE
PLAIN...MAGIC VALLEY...SOUTH CENTRAL HIGHLANDS AND A FEW ADJACENT
MOUNTAIN LOCATIONS. WIND ADVISORIES HAVE BEEN ISSUED FOR MOST OF
THESE AREAS FOR THIS AFTERNOON AND EVENING INCLUDING IMPACTS DUE
TO BLOWING DUST OR SAND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THIS WEEKEND. HIGHER
CHANCES OF SHOWERS WILL COME ON WEDNESDAY...FRIDAY AND PERHAPS
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Dust Storm, Upper Snake River Plain
- When
- April 15, 12:30 PM MST to 5:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Department of Highways
Strong winds caused blowing dust to close interstate 15 from Idaho Falls to Roberts from 1:30 through 6 pm.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 15 to 18, 20141 death · $109,000 · 4 events
- Damaging Wind and Lightning Strike in Florida, April 15, 2014$3.5 million · 56 kt wind · 2 events
- Flooding in New Hampshire, April 15 to 16, 2014$2.5 million · 7 events
- Flooding in Vermont, April 15 to 16, 2014$1.9 million · 9 events
- Strong Wind in New York, April 15, 2014$200,000 · 3 events
- Flash Flooding and Flooding in Florida, April 15 to 19, 2014$3,000 · 50 kt wind · 62 events
- Frost and Freeze in Illinois, April 15, 2014$60,000 · 12 events
- High Wind and Strong Wind in Massachusetts, April 15, 2014$67,000 · 57 kt wind · 6 events
- Frost and Freeze in Arkansas, April 15 to 16, 201442 events
- Frost and Freeze in Missouri, April 15, 2014$45,000 · 9 events
- Flash Flood in Michigan, April 15, 2014$60,000 · 1 event
- High Wind in Virginia, April 15, 2014$50,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513459.